Pfizer Inc's antipsychotic Geodon and generic versions of the drug can trigger a potentially fatal skin reaction, the U.S. Food and Drug Administration warned on Thursday.

A new warning has been added to the drug's label to describe the condition - known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) - which may start as a rash and spread all over.

Other symptoms include fever, swollen lymph nodes and organ inflammation.

Geodon, known generically as ziprasidone, is used to treat schizophrenia and bipolar I disorder by reducing hallucinations, delusions and other psychotic symptoms.

While no deaths have been reported, the regulator reviewed six cases in whom the signs and symptoms of DRESS appeared between 11 and 30 days after ziprasidone treatment was initiated.

Last year, 2.5 million prescriptions for oral formulations of ziprasidone were dispensed, the agency said.

Patients on the drug who have a fever with a rash and/or swollen lymph glands should seek urgent care, the regulator said, advising doctors to halt treatment if they suspect DRESS.